Advertisement

A Tale of Centrally Symmetric Polytopes and Spheres

  • Isabella NovikEmail author
Chapter
Part of the Association for Women in Mathematics Series book series (AWMS, volume 16)

Abstract

This paper is a survey of recent advances as well as open problems in the study of face numbers of centrally symmetric simplicial polytopes and spheres. The topics discussed range from neighborliness of centrally symmetric polytopes and the Upper Bound Theorem for centrally symmetric simplicial spheres to the Generalized Lower Bound Theorem for centrally symmetric simplicial polytopes and the lower bound conjecture for centrally symmetric simplicial spheres and manifolds.

Notes

Acknowledgements

I am grateful to Steve Klee, Connor Sawaske, Hailun Zheng, Günter Ziegler, and the anonymous referee for numerous comments on the preliminary version of this paper.

References

  1. 1.
    A. A’Campo-Neuen, On toric \(h\)-vectors of centrally symmetric polytopes. Arch. Math. (Basel) 87(3), 217–226 (2006)MathSciNetzbMATHGoogle Scholar
  2. 2.
    R.M. Adin, Combinatorial structure of simplicial complexes with symmetry. Ph.D. thesis, Hebrew University, Jerusalem (1991)Google Scholar
  3. 3.
    R.M. Adin, On \(h\)-vectors and symmetry, Jerusalem Combinatorics ’93, vol. 178, Contemporary in Mathematics (American Mathematical Society, Providence, 1994), pp. 1–20Google Scholar
  4. 4.
    R.M. Adin, On face numbers of rational simplicial polytopes with symmetry. Adv. Math. 115(2), 269–285 (1995)MathSciNetzbMATHGoogle Scholar
  5. 5.
    K. Adiprasito, Toric chordality. J. Math. Pures Appl. (9) 108(5), 783–807 (2017)MathSciNetzbMATHGoogle Scholar
  6. 6.
    L. Asimow, B. Roth, The rigidity of graphs. Trans. Am. Math. Soc. 245, 279–289 (1978)MathSciNetzbMATHGoogle Scholar
  7. 7.
    L. Asimow, B. Roth, The rigidity of graphs II. J. Math. Anal. Appl. 68(1), 171–190 (1979)MathSciNetzbMATHGoogle Scholar
  8. 8.
    K. Ball, An elementary introduction to modern convex geometry, in Flavors of Geometry, vol. 31, Mathematical Sciences Research Institute Publications (Cambridge University Press, Cambridge, 1997)Google Scholar
  9. 9.
    D. Barnette, Graph theorems for manifolds. Isr. J. Math. 16, 62–72 (1973)MathSciNetzbMATHGoogle Scholar
  10. 10.
    D. Barnette, A proof of the lower bound conjecture for convex polytopes. Pac. J. Math. 46, 349–354 (1973)MathSciNetzbMATHGoogle Scholar
  11. 11.
    A. Barvinok, A Course in Convexity, vol. 54, Graduate Studies in Mathematics (American Mathematical Society, Providence, 2002)zbMATHGoogle Scholar
  12. 12.
    A. Barvinok, S.J. Lee, I. Novik, Explicit constructions of centrally symmetric \(k\)-neighborly polytopes and large strictly antipodal sets. Discret. Comput. Geom. 49(3), 429–443 (2013)MathSciNetzbMATHGoogle Scholar
  13. 13.
    A. Barvinok, S.J. Lee, I. Novik, Neighborliness of the symmetric moment curve. Mathematika 59(1), 223–249 (2013)MathSciNetzbMATHGoogle Scholar
  14. 14.
    A. Barvinok, I. Novik, A centrally symmetric version of the cyclic polytope. Discret. Comput. Geom. 39(1–3), 76–99 (2008)MathSciNetzbMATHGoogle Scholar
  15. 15.
    L.J. Billera, C.W. Lee, A proof of the sufficiency of McMullen’s conditions for \(f\)-vectors of simplicial convex polytopes. J. Comb. Theory Ser. A 31, 237–255 (1981)MathSciNetzbMATHGoogle Scholar
  16. 16.
    A. Björner, A. Paffenholz, J. Sjöstrand, G.M. Ziegler, Bier spheres and posets. Discret. Comput. Geom. 34(1), 71–86 (2005)MathSciNetzbMATHGoogle Scholar
  17. 17.
    J. Browder, I. Novik, Face numbers of generalized balanced Cohen-Macaulay complexes. Combinatorica 31(6), 669–689 (2011)MathSciNetzbMATHGoogle Scholar
  18. 18.
    G.R. Burton, The nonneighbourliness of centrally symmetric convex polytopes having many vertices. J. Comb. Theory Ser. A 58, 321–322 (1991)MathSciNetzbMATHGoogle Scholar
  19. 19.
    C. Carathéodory, Über den Variabilitatsbereich det Fourierschen Konstanten von positiven harmonischen Furktionen. Rend. Circ. Mat. Palermo 32, 193–217 (1911)zbMATHGoogle Scholar
  20. 20.
    V.I. Danilov, The geometry of toric varieties. Uspekhi Mat. Nauk 33(2(200)), 85–134, 274 (1978)MathSciNetzbMATHGoogle Scholar
  21. 21.
    L. Danzer, B. Grünbaum, Über zwei probleme bezüglich konvexer körper von P. Erdös und von V. L. Klee. Math. Z. 79, 95–99 (1962)MathSciNetzbMATHGoogle Scholar
  22. 22.
    D.L. Donoho, High-dimensional centrally symmetric polytopes with neighborliness proportional to dimension. Discret. Comput. Geom. 35(4), 617–652 (2006)MathSciNetzbMATHGoogle Scholar
  23. 23.
    D.L. Donoho, J. Tanner, Exponential bounds implying construction of compressed sensing matrices, error-correcting codes, and neighborly polytopes by random sampling. IEEE Trans. Inf. Theory 56(4), 2002–2016 (2010)MathSciNetzbMATHGoogle Scholar
  24. 24.
    A. Fogelsanger, The generic rigidity of minimal cycles. Ph.D. thesis, Cornell University (1988)Google Scholar
  25. 25.
    G. Freiman, E. Lipkin, L. Levitin, A polynomial algorithm for constructing families of \(k\)-independent sets. Discret. Math. 70(2), 137–147 (1988)MathSciNetzbMATHGoogle Scholar
  26. 26.
    W. Fulton, Introduction to toric varieties, in The William H. Roever Lectures in Geometry, vol. 131, Annals of Mathematics Studies (Princeton University Press, Princeton, 1993)Google Scholar
  27. 27.
    D. Gale, Neighborly and cyclic polytopes, in Proceedings of the Seventh Symposium in Pure Mathematics, Vol. VII. (American Mathematical Society, Providence, 1963), pp. 225–232Google Scholar
  28. 28.
    A.Y. Garnaev, E.D. Gluskin, The widths of a Euclidean ball. Dokl. Akad. Nauk SSSR 277(5), 1048–1052 (1984). (English translation: Sov. Math. Dokl. 30(1), 200–204 (1984))MathSciNetzbMATHGoogle Scholar
  29. 29.
    H. Gluck, Almost all simply connected closed surfaces are rigid, in Geometric Topology (Proceedings of the Geometric Topology Conference, Park City, Utah, 1974), Lecture Notes in Mathematics, vol. 438 (Springer, Berlin, 1975), pp. 225–239Google Scholar
  30. 30.
    M.L. Green, Generic initial ideals, in Six Lectures on Commutative Algebra (Bellaterra, 1996), vol. 166, Progress in Mathematics (Birkhäuser, Basel, 1998), pp. 119–186Google Scholar
  31. 31.
    B. Grünbaum, Convex Polytopes, vol. 221, 2nd edn., Graduate Texts in Mathematics (Springer, New York, 2003). Prepared and with a preface by Volker Kaibel, Victor Klee and Günter M, ZieglerzbMATHGoogle Scholar
  32. 32.
    B. Grünbaum, T.S. Motzkin, On polyhedral graphs, in Proceedings of Symposia in Pure Mathematics, Vol. VII (American Mathematical Society, Providence, 1963), pp. 285–290Google Scholar
  33. 33.
    E.R. Halsey, Zonotopal complexes on the \(d\)-cube. Ph.D. thesis, University of Washington (1972)Google Scholar
  34. 34.
    P. Hersh, I. Novik, A short simplicial \(h\)-vector and the upper bound theorem. Discret. Comput. Geom. 28(3), 283–289 (2002)MathSciNetzbMATHGoogle Scholar
  35. 35.
    M. Hochster, Cohen-Macaulay rings, combinatorics, and simplicial complexes, in Ring Theory, II (Proceedings of the Second Conference, Univ. Oklahoma, Norman, Okla., 1975), vol. 26, Lecture Notes in Pure and Applied Mathematics (Dekker, New York, 1977), pp. 171–223Google Scholar
  36. 36.
    W. Jockusch, An infinite family of nearly neighborly centrally symmetric \(3\)-spheres. J. Comb. Theory Ser. A 72(2), 318–321 (1995)MathSciNetzbMATHGoogle Scholar
  37. 37.
    G. Kalai, Rigidity and the lower bound theorem I. Invent. Math. 88, 125–151 (1987)MathSciNetzbMATHGoogle Scholar
  38. 38.
    G. Kalai, Many triangulated spheres. Discret. Comput. Geom. 3(1), 1–14 (1988)MathSciNetzbMATHGoogle Scholar
  39. 39.
    G. Kalai, The number of faces of centrally-symmetric polytopes. Graphs Comb. 5(1), 389–391 (1989)MathSciNetzbMATHGoogle Scholar
  40. 40.
    B.S. Kašin, The widths of certain finite-dimensional sets and classes of smooth functions. Izv. Akad. Nauk SSSR Ser. Mat. 41(2): 334–351, 478 (1977)MathSciNetGoogle Scholar
  41. 41.
    S. Klee, E. Nevo, I. Novik, H. Zheng, A lower bound theorem for centrally symmetric simplicial polytopes. Discret. Comput. Geom. (2018).  https://doi.org/10.1007/s00454-018-9978-z
  42. 42.
    S. Klee, I. Novik, Centrally symmetric manifolds with few vertices. Adv. Math. 229, 487–500 (2012)MathSciNetzbMATHGoogle Scholar
  43. 43.
    V. Klee, A combinatorial analogue of Poincaré’s duality theorem. Can. J. Math. 16, 517–531 (1964)zbMATHGoogle Scholar
  44. 44.
    V. Klee, On the number of vertices of a convex polytope. Can. J. Math. 16, 701–720 (1964)MathSciNetzbMATHGoogle Scholar
  45. 45.
    C.W. Lee, Generalized stress and motions, in Polytopes: Abstract, Convex And Computational (Scarborough, ON, 1993), vol. 440, NATO Advanced Study Series C Institute Mathematical and Physical Sciences (Kluwer Academic Publishers, Dordrecht, 1994), pp. 249–271Google Scholar
  46. 46.
    N. Linial, I. Novik, How neighborly can a centrally symmetric polytope be? Discret. Comput. Geom. 36, 273–281 (2006)MathSciNetzbMATHGoogle Scholar
  47. 47.
    F. Lutz, Triangulated manifolds with few vertices and vertex-transitive group actions. Dissertation, Technischen Universität Berlin, Berlin (1999)Google Scholar
  48. 48.
    P. McMullen, The maximum numbers of faces of a convex polytope. Mathematika 17, 179–184 (1970)MathSciNetzbMATHGoogle Scholar
  49. 49.
    P. McMullen, On simple polytopes. Invent. Math. 113(2), 419–444 (1993)MathSciNetzbMATHGoogle Scholar
  50. 50.
    P. McMullen, Weights on polytopes. Discret. Comput. Geom. 15(4), 363–388 (1996)MathSciNetzbMATHGoogle Scholar
  51. 51.
    P. McMullen, G.C. Shephard, Diagrams for centrally symmetric polytopes. Mathematika 15, 123–138 (1968)MathSciNetzbMATHGoogle Scholar
  52. 52.
    P. McMullen, D.W. Walkup, A generalized lower-bound conjecture for simplicial polytopes. Mathematika 18, 264–273 (1971)MathSciNetzbMATHGoogle Scholar
  53. 53.
    T.S. Motzkin, Comonotone curves and polyhedra. Bull. Am. Math. Soc. 63, 35 (1957)Google Scholar
  54. 54.
    S. Murai, Tight combinatorial manifolds and graded Betti numbers. Collect. Math. 66(3), 367–386 (2015)MathSciNetzbMATHGoogle Scholar
  55. 55.
    S. Murai, E. Nevo, On the generalized lower bound conjecture for polytopes and spheres. Acta Math. 210(1), 185–202 (2013)MathSciNetzbMATHGoogle Scholar
  56. 56.
    S. Murai, I. Novik, Face numbers and the fundamental group. Isr. J. Math. 222(1), 297–315 (2017)MathSciNetzbMATHGoogle Scholar
  57. 57.
    E. Nevo, F. Santos, S. Wilson, Many triangulated odd-dimensional spheres. Math. Ann. 364(3–4), 737–762 (2016)MathSciNetzbMATHGoogle Scholar
  58. 58.
    I. Novik, Upper bound theorems for homology manifolds. Isr. J. Math. 108, 45–82 (1998)MathSciNetzbMATHGoogle Scholar
  59. 59.
    I. Novik, On face numbers of manifolds with symmetry. Adv. Math. 192, 183–208 (2005)MathSciNetzbMATHGoogle Scholar
  60. 60.
    I. Novik, From acute sets to centrally symmetric \(2\)-neighborly polytopes. SIAM. J. Discret. Math. 32, 1572–1576 (2018)Google Scholar
  61. 61.
    I. Novik, E. Swartz, Socles of buchsbaum modules, posets and complexes. Adv. Math. 222, 2059–2084 (2009)MathSciNetzbMATHGoogle Scholar
  62. 62.
    I. Novik, E. Swartz, Face numbers of pseudomanifolds with isolated singularities. Math. Scand. 110(2), 198–222 (2012)MathSciNetzbMATHGoogle Scholar
  63. 63.
    A. Padrol, Many neighborly polytopes and oriented matroids. Discret. Comput. Geom. 50(4), 865–902 (2013)MathSciNetzbMATHGoogle Scholar
  64. 64.
    J. Pfeifle, Extremal constructions for polytopes and spheres. Dissertation, Technischen Universität Berlin, Berlin (2003)Google Scholar
  65. 65.
    J. Pfeifle, G.M. Ziegler, Many triangulated 3-spheres. Math. Ann. 330(4), 829–837 (2004)MathSciNetzbMATHGoogle Scholar
  66. 66.
    G.A. Reisner, Cohen-Macaulay quotients of polynomial rings. Adv. Math. 21(1), 30–49 (1976)MathSciNetzbMATHGoogle Scholar
  67. 67.
    M. Rudelson, R. Vershynin, Geometric approach to error correcting codes and reconstruction of signals. Int. Math. Res. Not. 64, 4019–4041 (2005)MathSciNetzbMATHGoogle Scholar
  68. 68.
    R. Sanyal, A. Werner, G.M. Ziegler, On Kalai’s conjectures concerning centrally symmetric polytopes. Discret. Comput. Geom. 41(2), 183–198 (2009)MathSciNetzbMATHGoogle Scholar
  69. 69.
    R. Schneider, Neighbourliness of centrally symmetric polytopes in high dimensions. Mathematika 22, 176–181 (1975)MathSciNetzbMATHGoogle Scholar
  70. 70.
    Z. Smilansky, Convex hulls of generalized moment curves. Isr. J. Math. 52(1–2), 115–128 (1985)MathSciNetzbMATHGoogle Scholar
  71. 71.
    E. Sparla, Geometrische und kombinatorische Eigenschaften triangulierter Mannigfaltigkeiten. Berichte aus der Mathematik. [Reports from Mathematics]. Verlag Shaker, Aachen. Dissertation, Universität Stuttgart, Stuttgart (1997)Google Scholar
  72. 72.
    E. Sparla, An upper and a lower bound theorem for combinatorial 4-manifolds. Discret. Comput. Geom. 19, 575–593 (1998)MathSciNetzbMATHGoogle Scholar
  73. 73.
    R.P. Stanley, The upper bound conjecture and Cohen-Macaulay rings. Stud. Appl. Math. 54, 135–142 (1975)MathSciNetzbMATHGoogle Scholar
  74. 74.
    R.P. Stanley, The number of faces of a simplicial convex polytope. Adv. Math. 35, 236–238 (1980)MathSciNetzbMATHGoogle Scholar
  75. 75.
    R.P. Stanley, On the number of faces of centrally-symmetric simplicial polytopes. Graphs Comb. 3, 55–66 (1987)MathSciNetzbMATHGoogle Scholar
  76. 76.
    R.P. Stanley, A monotonicity property of \(h\)-vectors and \(h^*\)-vectors. Eur. J. Comb. 14(3), 251–258 (1993)MathSciNetzbMATHGoogle Scholar
  77. 77.
    R.P. Stanley, Combinatorics and Commutative Algebra, 2nd edn., Progress in Mathematics (Birkhäuser, Boston, 1996)zbMATHGoogle Scholar
  78. 78.
    T.-S. Tay, Lower-bound theorems for pseudomanifolds. Discret. Comput. Geom. 13(2), 203–216 (1995)MathSciNetzbMATHGoogle Scholar
  79. 79.
    C. Vinzant, Edges of the Barvinok-Novik orbitope. Discret. Comput. Geom. 46(3), 479–487 (2011)MathSciNetzbMATHGoogle Scholar
  80. 80.
    D.W. Walkup, The lower bound conjecture for \(3\)- and \(4\)-manifolds. Acta Math. 125, 75–107 (1970)MathSciNetzbMATHGoogle Scholar
  81. 81.
    W. Whiteley, Cones, infinity and \(1\)-story buildings. Struct. Topol. 8, 53–70 (1983)MathSciNetzbMATHGoogle Scholar
  82. 82.
    W. Whiteley, Infinitesimally rigid polyhedra. I. Statics of frameworks. Trans. Am. Math. Soc. 285(2), 431–465 (1984)MathSciNetzbMATHGoogle Scholar
  83. 83.
    W. Whiteley, Some matroids from discrete applied geometry, in Matroid Theory (Seattle, WA, 1995), vol. 197, Contemporary in Mathematics (American Mathematical Society, Providence, 1996), pp. 171–311Google Scholar
  84. 84.
    G.M. Ziegler, Lectures on Polytopes, vol. 152, Graduate Texts in Mathematics (Springer, New York, 1995)zbMATHGoogle Scholar

Copyright information

© The Author(s) and the Association for Women in Mathematics 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of WashingtonSeattleUSA

Personalised recommendations